By Lauren Smith

Last updated: 09 February 2024 & medically reviewed by Dr. Jenni Jacobsen

The illicit drug market is now flooded with counterfeit prescription pills, often painkillers such as Percocet laced with the super-strength opioid fentanyl. The fakes are often convincing: the same color and shape as real Percocet and stamped with the same imprint code. But subtle differences, such as rough edges and unclear stamps, can alert you that a pill is bogus and potentially save your life.

What is fake Percocet?

Fake Percocet are tablets that purport to be the commonly prescribed—and also commonly abused—painkiller Percocet. 

But rather than being produced by a legitimate pharmaceutical company and containing known quantities of the opioid oxycodone alongside acetaminophen, these counterfeit pills were illicitly manufactured in the illegal drug supply chain and contain unknown quantities of other substances. These substances, known as cutting agents or adulterants, are added to bulk out the product or to enhance its effects, or they are present as contaminants.[1]

The adulterants may be largely harmless, such as in the case of baby powder or aspirin, but some substances, like the powerful opioid fentanyl or the veterinary tranquilizer xylazine, are extremely dangerous.[1][2] Unsuspecting users taking these fraudulent pills are at risk of overdose and hazardous drug interactions.

Illicit drug manufacturers use fentanyl in particular because it’s up to 50 times stronger than heroin and 100 times stronger than morphine.[3] That means just a tiny, even microscopic amount can get the users high, reducing the dealer’s costs. However, just a tiny bit more can be fatal. A DEA analysis of fentanyl-laced fake prescription pills in 2022, found that six in ten contain a potentially lethal dose of the opioid, up from four in 10 in 2021.[4]

Additionally, because of the improvised manufacturing process, the doses are often irregular, even between pills produced in the same batch and sold to the same person.

These counterfeit pills, especially those containing fentanyl and fentanyl analogs, are contributing to record overdoses in the US. One study of drug overdose deaths among adolescents (10 to 19) found that 84% involved illicitly manufactured opioids and 25% involved counterfeit pills.[5]

These dangerous pills aren’t just masquerading as Percocet and other prescription opioids. They are also posing as benzodiazepines and ADHD medication.[4] Fentanyl is also cropping up in other street drugs such as cocaine and MDMA, further driving overdoses.

Who buys fake Percocet?

Counterfeit Percocet is unwittingly purchased by people who have developed addictions to the painkiller but can no longer access or afford legitimate pills. As the medical community and regulators have reacted to the opioid crisis by restricting access to narcotic painkillers, (prescribing more carefully, tracking patients' prescription histories, and shuttering pill mills), people with addictions have been forced to rely more heavily on pills bought on the street.

Others have transitioned to counterfeit pills from heroin, as heroin supplies have dwindled and become more difficult to access.[6] 

Bogus prescription pills are bought and sold as drugs traditionally have been: on the street, through dealers. But the drug market has also become digital. Fake pills are flogged on social media and e-commerce platforms, available to anyone with an internet connection, including smartphones.[4]

What does Percocet look like?

All factory-manufactured tablets are stamped with an imprint code, as required by the FDA, to help distinguish them from other medications.[7] This imprint, along with the pill's shape and color, helps pharmacists and patients tell pills apart.

The appearance of legitimate Percocet tablets depends on the dosage.[8]

  • 2.5mg oxycodone/325mg acetaminophen: pink oval tablets, imprinted with “2.5” on one side and “Percocet” on the other

  • 5mg oxycodone/325mg acetaminophen: round blue tablets, scored, imprinted with “Percocet 5” on one side.

  • 7.5mg oxycodone/325mg acetaminophen: peach oval tablets imprinted with “Percocet” on one side” and “7.5/325” on the other.

  • 10mg oxycodone/325mg acetaminophen: yellow oblong tablets imprinted with “Percocet’ on one side and “10/325” on the other.

There are some variations on the market, depending on the manufacturer.

Some people say that Percocet tablets are stamped with M30 and may refer to them as “M30s” or “Perc 30s.” The legitimate tablets labeled M30 are actually oxycodone, slightly different from Percocet because they don’t have acetaminophen added.

Warning signs of fake Percocet

Fake Percocet pills are often difficult to spot. They usually look very similar to pills dispensed by pharmacies, down to the imprint code.

Amy, a woman from Arizona who uses counterfeit pills, told researchers: “They say it’s fentanyl, but they honestly look like Perc 30s because…when I was doing Perc 30s they looked exactly the same. And it says 30 on it.”[6]

A few signs might indicate you have a bogus Percocet pill on your hands:

  • The pill has rough edges or bubbled up coating or has cracked or crumbled. It isn’t smooth and uniform, as factory-manufactured pills are.[9]

  • The imprint code is incorrect or unclear or isn’t present at all. If you don’t know what imprint code Percocet should have, you can verify by calling the manufacturer or using an online pill identifier.

  • The pills have uneven shapes or colors. Pills from regulated laboratories and factories are manufactured in standardized ways and subjected to rigorous quality control screening to weed out imperfect pills.

  • They don’t look like legitimate pills you have in your possession or are pictured online. For example, fake Percocet pills are known for being a lighter color than genuine pills, but you won’t see the difference unless you’re looking at them side by side.

  • It was sold for very cheap, as little as $5 per pill and significantly less than you previously paid for that pill.

  • They fail fentanyl testing. Fentanyl test strips are a cheap and readily available way of testing potentially fraudulent pills and other drugs to ensure they don’t contain fentanyl. However, getting a negative result on the test strips doesn’t necessarily mean the pills are safe. They may contain other dangerous substances such as carfentanil or xylazine. Because the pills are produced in an improvised way, the substances may not be distributed evenly, and the part you’ve tested may not have fentanyl while the wider pill does. The CDC calls this the “chocolate chip cookie effect,” and it means test strips aren't a guarantee the pill is safe.[10]

What to do if you overdose on fake Percocet

In addition to carefully studying your pills and subjecting them to fentanyl testing, you should take the following precautions to avoid overdosing on fake Percocet:

  • Don’t use drugs alone. Have a trusted and ideally sober friend nearby who knows you’ve taken drugs and can administer naloxone and call for emergency assistance if you overdose.

  • Take a small amount of the drug at first to gauge its strength and contents.

  • Don’t mix Percocet pills with any other drugs or prescription medication.

  • Keep naloxone (Narcan) on hand to reverse an overdose.

If you’re overdosing on fake Percocet, it’s unlikely that you’ll be able to help yourself once the drug takes effect. You may be able to administer Narcan on yourself and/or call 911. But more likely, you’ll rely on the friends supervising you.

If you’re assisting someone you suspect is overdosing, you should:[11]

  • Recognize the symptoms of opioid overdose, including slow and shallow breathing, sleepiness, inability to speak, unconsciousness, blue or gray skin, dark lips and fingernails, and snoring or gurgling.

  • Tap, shake, or shout at the person to get a response. If that fails, rub your knuckles on their breastbone.

  • If the individual responds, keep them awake and call emergency services (911). If you don’t get a response you should also call 911.

  • If you have naloxone nasal spray (also known by the brand name Narcan) administer it according to the package instructions or following these guidelines from the American Medical Association (AMA).[12]

  • If their breathing is shallow or non-existent or their skin is blue or gray (a sign of oxygen deprivation), perform mouth-to-mouth rescue breathing on them. Tilt their head back and lift their chin until their mouth opens, clearing their airway. Breathe into their mouth, with two quick breaths to start and then a strong breath every 5 seconds.

  • If they no longer have a heartbeat, perform CPR, following instructions provided by the American Red Cross.[13]

  • If the person begins vomiting, put them in the recovery position: on their side, with their hand supporting their head, mouth facing downward and leg braced on the floor to prevent them from rolling onto their stomach.[14]